Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 16, NWS Reno, NV

March 12, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 12, 2021, 2:24 AM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Mar 12, 2021, 3:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 2:24 AM PST (10:24 UTC)
In effect from
Mar 12, 2021, 3:00 AM PST
Expired
Mar 12, 2021, 6:36 PM PST
In force
16 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS75 KREV 121024
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
224 AM PST Fri Mar 12 2021

CAZ072-NVZ002-130500-
/O.NEW.KREV.LW.Y.0016.210312T1100Z-210313T0500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
224 AM PST Fri Mar 12 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR
LAKE TAHOE...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph
  expected. Waves 2 to 4 feet with highest waves expected from the
  center of the lake to the western shores.

* WHERE...Lake Tahoe.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
295 
WWUS75 KREV 130236
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
636 PM PST Fri Mar 12 2021

CAZ072-NVZ002-130345-
/O.CAN.KREV.LW.Y.0016.000000T0000Z-210313T0500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
636 PM PST Fri Mar 12 2021

...LAKE WIND ADVISORY IS CANCELLED...

Winds have diminished from their peak this afternoon and no longer
meet advisory criteria. Northeast winds 10 to 15 mph will produce
some light chop the remainder of the evening with wave heights
less than 2 feet.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 11, 12:55 PM PST, 13 hours 29 minutes earlier.

Area forecast discussion, Mar 11, 12:55 PM PST, 13 hours 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1255 PM PST Thu Mar 11 2021

.SYNOPSIS...

Scattered snow showers will gradually diminish this evening, but a
few snow showers will continue in the eastern Sierra for Friday.
A warming trend this weekend with dry conditions, then another
storm possible Sunday night into Monday.

&&

.SHORT TERM...

Snow showers across the eastern Sierra and western Nevada are
ongoing and will continue into the evening. Overall, the
instability isn't as great as yesterday so the showers overall
should be a little less intense. The threat of any thunderstorms
is also lower, but will leave them in for now as we haven't
reached peak heating.

The snow showers will rapidly diminish after sunset, but some snow
showers will continue through Friday morning for the eastern
Sierra where east upslope flow will wring out any moisture left.
Elsewhere will see less cloud cover Friday with warmer
temperatures as ridging aloft builds in. North winds will also
gradually become a bit lighter. Saturday looks like a beautiful
March day with warmer temps near normal, sunshine and light
winds. Overnight lows will continue to be below average though
with clear skies for good radiational cooling. X

.LONG TERM...Sunday onward...

Sunday looks to remain on the mild side with increasing southwest
winds late day helping with mixing. We're still watching a fast
moving trough for Sunday night into Monday, but there remains a lot
of "noise" in the operational and ensemble solutions. What we know:
there will be a trough with increasing southwest winds and chances
for precipitation. What we don't is if the trough will remain intact
or if we'll see a split, with there solid ensemble support for
either solution.

As far as snow totals, NBM probabilities are showing nothing in the
25th percentile for any location, with 6-8" in the 75th and 8-16" of
snow in the 90th percentile for Sierra snow. For western Nevada,
going into the 75th percentile yields a dusting up to 1 inch. The
other wildcard, is the convective enhancement potential, similar to
what we saw with the storm the past couple of days, with snow
pellets also possible. Snow levels may yield a mix below 6000' to
start Sunday night, but the air mass is potentially cold enough for
snow at all elevations by Monday morning.

In either solution, we'll see an increase in southwesterly winds and
cooler temps due to a cold frontal passage, however, the
surface/thermal gradient will be stronger if the trough directly
pushes through the region. Sunday afternoon through Monday could
certainly bring choppy conditions to area lakes, difficult travel
for high profile vehicles, and turbulence/wind shear for aviation
interests. There remains significant temperature spread in ensemble
guidance, with the NBM showing a 20+ degree spread in high
temperatures from the 10th to 90th percentiles on Monday -- anywhere
from upper 30s to low 60s for lower valley locations.

The remainder of the week we'll see warming conditions, with near to
slightly above normal temperatures. There isn't much activity out in
the Pacific, but the few weak hints in the IVT probs (EPS/GEFS) are
north of 40N. This would mean the best storm potential is into the
Pacific Northwest, or even British Columbia. A few weak brush-by
type systems do remain possible March 18-23, especially for areas
closer to the Oregon border, but this unfortunately isn't going to
do much for the snowpack. -Dawn

&&

.AVIATION...

Mainly VFR the next 48 hours, but with a couple exceptions.
Through about 03Z this evening, scattered snow showers will bring
local MVFR/IFR conditions at times. Also, upslope flow in the
eastern Sierra will continue to bring more MVFR CIGS and mtn
obscuration through 20Z Friday.

As far as winds, they will be generally light and from the north
for the next 48 hours. However, a bit gustier ridge winds are
likley over the Sierra Friday night with peak gusts to 50 mph and
some mtn wave turbulence.

The next storm is possible Sunday night into Monday and would
bring some MVFR/IFR to the Sierra for a period of time. However,
it is not a sure thing we will even see a storm with the storm
chances about 70%. Even then, it is not a big storm, something
similar to the current low and not as long lasting. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.